Magical Truthsaying Bastard Shadesong (shadesong) wrote,
Magical Truthsaying Bastard Shadesong
shadesong

Drugs.

This is the history I'm writing for the new neurologist. Can those of you who are/were aware of my side effects look it over and see what I've forgotten?

(note: today's big ones so far are abdominal pain and severe nausea.)


The first medication I took was Lamictal. I started out with severe nausea, and gradually moved to moderate nausea, with severe nausea occurring when I ate more than what my body deemed necessary.

I have lost 43 pounds since October 7, 2003. The weight loss has also caused quite a lot of hair loss – approximately half of my hair!

Dr. P. does not believe that the weight loss is due to the Lamictal; I strongly disagree, as the only life change that I have made during this time is taking Lamictal.

As we increased the dosage of Lamictal, I began having equilibrium problems – serious dizziness, vertigo, and balance issues – for a while, I had to keep a hand on the wall when I walked, and I fell down several times.

One of the more disturbing side effects was mild aphasia – I lost words for the simplest of things. I also had a total lack of focus, and was unable to read books or even magazine articles for the period of about two months.

I've also been continually exhausted, and have moderate to severe memory lapses.

I gradually worked up to 400mg/day. The weight loss, however, aggravated the side effects, and Dr. P's nurse had me dial it down to 300mg/day in January.

In June, I had another seizure. I had bloodwork done. (I was also concerned about the continuing weight loss.) Dr. Pe's nurse says that my kidneys, thyroid, liver, and CBC are all fine, but the level of lamotrigine in my blood had dropped precipitously – from 12 to 5. She advised me to go back up to 350mg/day.

350mg/day gave me not only severe exhaustion, but a brain-fog that made me generally unable to think straight for most of each day. I've also found myself unable to drive even when seizure-free for six months, due to the brain-fog and difficulty focusing.

I saw Dr. P. on August 3 for our usual six-month appointment, and I explained the side effects to her. She advised me to start taking Keppra, increasing the Keppra dosage by 250mg/day each week as I decreased my Lamictal by 50mg/day each week.

This made the exhaustion far worse, and gave me further concentration and focus problems – I still can't think straight, but now I'm incredibly jittery as well. I have days when I'm so agitated that I can't sit still, when I'm incredibly manic; the agitation is both mental and physical. I tried to tough it out, figuring that it would recede as my body got accustomed to the Keppra, as my aphasia receded when my body got accustomed to the Lamictal. I finally found it absolutely unbearable, and called the nurse, who advised me that that would NOT go away, and that I should start reducing the Keppra and increasing the Lamictal immediately.

I am pondering going on short-term disability, as the continuing brain-fog and agitation make it extremely difficult for me to work. I spend so much of my time at work just concentrating very hard on what I need to do, and I still have a great deal of difficulty. And when I come home, I'm completely nonfunctional – it's like I use up all of my reserves just to look normal during my workday, and I'm not even always successful at it!

I called Dr. P to ask what could be done about this and if there was a way to accelerate me off the Keppra, as it was still unbearable. Her regular nurse was on vacation, and the covering nurse seemed completely unaware that I had been having this reaction and had been reversing back onto the Lamictal – I have to wonder if the original nurse ever made a notation in my file to this affect. This concerns me.

The covering nurse called me back the next day to say that Dr. P felt that I needed to be seen as soon as possible, and she referred me to you, as she does not have an appointment available until January. I agree that if my body continues to handle medications in unusual and wildly fluctuating ways, I do need to be seen a bit more often!

My current side effects are that manic agitation, exhaustion, brain-fog, lack of ability to focus, constant mild to moderate nausea, mild to moderate memory lapses, abdominal pain, and equilibrium problems.
Tags: epilepsy, epilepsy.keppra, epilepsy.lamictal
Subscribe
  • Post a new comment

    Error

    default userpic

    Your IP address will be recorded 

    When you submit the form an invisible reCAPTCHA check will be performed.
    You must follow the Privacy Policy and Google Terms of use.
  • 9 comments